What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 4, 6:00 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jul 4, 6:00 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
700 PM EDT Thu Jul 4 2019
.NEAR TERM...(Through Tonight)
Issued at 258 PM EDT Thu Jul 4 2019
...Weak storms possible late this afternoon...
High Impact Weather Potential...Minimal
Pattern synopsis and forecast:
Afternoon analysis shows a shortwave digging south of the Pac
Northwest which will pump up riding over the Great Lakes. The jet
core and most upper level support is displaced well to our north in
Ontario. A shortwave moving through central MN is forcing an area of
convection moving into northern Wisconsin. In our neck of the woods
a weak surface high continues working off to our south and east.
This is slowly increasing moisture on southerly winds across the
area. A weak area of low pressure is shoving a warm front slowly
north toward our region. The boundary is currently draped across
southern Michigan, with dewpoints downstate in the low 70s. In fact,
part of the boundary may have pushed farther north to our CWA
border, with Cadillac and Manistee both reading dewpoints in the low
70s. A cumulus field has been in place for a couple hours now, and a
lake Michigan breeze is seen on satellite, pushing the Cu a good 10
to 15 miles inland. Late afternoon convection is expected to pop up
along lake breeze boundaries late this afternoon, and most guidance
agrees on this occurring between 4 and 5pm. Nothing severe is
expected, with weak wind profiles and no good synoptic support
outside of the incoming subtle shortwave. Otherwise, highs will top
out in the upper 80s in the late afternoon.
Convective activity diminishes this evening with the loss of daytime
heating and the lake breezes. Late tonight the aformentioned weak
surface low will drag a cold front through northern Michigan. Not
much is expected to come of this though, outside of more shower
chances and maybe some low chances of thunder. Overnight lows will
be mild, mainly in the mid 60s with the moist air mass in place
ahead of the cool/cold front.
&&
.SHORT TERM...(Friday through Sunday)
Issued at 258 PM EDT Thu Jul 4 2019
...Threat for a few showers and storms to end the week...
High impact weather potential: Minimal. Looking at the potential for
a few garden-variety thunderstorms on Friday.
Pattern synopsis/forecast: Warm and humid conditions expanding
across the northern Great Lakes with overhead mid level ridging and
slowly retreating surface high. Despite the increasing humidity,
most active weather still bifurcating the region, with one area of
showers and storms tied to vigorous upper jet streak and attendant
mid level wave rotating across central Canada, with the other area
of showers/storms to our south where deeper instability plume is
interacting with passing mid level impulses.
Area remains under moisture rich southwest flow Friday and still
pretty robust mid level heights. Mid/upper level flow turns decidedly
more zonal heading into the weekend as strong shortwave continues
its track east across Canada, effectively "squashing" northern
extent of subtropical ridge axis. This will result in slightly
cooler and less humid weekend weather.
Primary forecast concerns/challenges: Temperature trends and
addressing shower and thunderstorm potential.
Details: Stage still set for what looks to be a decent amount of
showers and thunderstorms on Friday, especially during the afternoon
across northeast lower Michigan. Passing mid level wave and
attendant surface trough, working on an increasingly unstable low
level environment, should be enough to set things in motion. Perusal
of guidance derived soundings show little to no convective
inhibition and the generation of well over 1K joules/kg of mean
layer cape (temperatures well up into the 80s and dewpoints pushing
70 will do that). Per the northern Michigan usual, primary low level
convergence maxima will be found across northeast lower Michigan
during those afternoon hours. Also, per the usual, intruding Lake
Michigan driven stable layer should keep shower/storm coverage to a
minimum across northwest lower Michigan. Limited effective shear
through the convective layer should keep overall storm organization
limited and sub-severe. However, such a moist environment does
support periods of very heavy rain, any of which could support a
brief wet microburst potential and some attendant gusty winds. Loss
of instability should result in a steady decrease in areal coverage
of showers heading through Friday night, with the development of dry
northerly flow gradually ending any lingering rain threat for areas
north of the big bridge.
A bit cooler and less humid weather expected on Saturday as north
flow continues. Still cannot completely rule out a few lingering
light showers across portions of northern lower, but the overall
trend through the day should be a drying one. Clearing skies
Saturday night gives way to a mostly sunny and mild Sunday, with
expected highs in the mid and upper 70s right on par for what they
should be for this time of year.
.LONG TERM...(Sunday night through Thursday)
Issued at 258 PM EDT Thu Jul 4 2019
High Impact Weather Potential: Minimal. Perhaps a few thunderstorms
as we head into midweek.
High pressure and dry air expected to dominate northern Michigan
weather right into the beginning of next week. Slow airmass
modification under sun-filled skies will kick daytime temperatures
up just a few degrees, but still remaining well within the realm of
what is considered normal. Guidance consensus blend approach
continues to bring the threat for a few showers and thunderstorms as
we head into midweek. Timing uncertainty dictates an extended
stretch of rain chances in the forecast, but as we all know, actual
rain chances will likely be relegated to a much shorter time frame.
Those adjustments will be made as timing of passing waves becomes
better determined. Mild weather continues Wednesday and Thursday,
with highs expected to reach the upper 70s and lower 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 700 PM EDT Thu Jul 4 2019
Remaining showers/storms across portions of interior Northern
Lower Michigan will diminish and eventually die with sunset this
evening. Any of this precip will not impact our Northern Michigan
TAF sites this evening...with solid VFR conditions expected thru
the night. A cool front will slide thru our area on Friday...
kicking off scattered showers and a few thunderstorms throughout
the day...but especially in the afternoon across interior and NE
Lower Michigan (APN). Light/variable winds tonight will again lend
to lake breeze development on Friday.
&&
.MARINE...
Issued at 258 PM EDT Thu Jul 4 2019
Winds will generally be light through tonight, outside of northern
Lake Huron, where a longer fetch will result in slightly higher wind
speeds in the low teens through roughly midnight tonight. Winds
remain generally southerly through tonight and into early tomorrow
morning, before a cold front sweeping across the region will swing
wind direction to be out of the northwest late Friday morning. The
largest waves will be found out in northern lake Huron tonight,
between about 1.5 to 2.0 feet; elsewhere waves of less than a foot
are expected through at least Friday.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&
NEAR TERM...STJ
SHORT TERM...MB
LONG TERM...MB
AVIATION...MR
MARINE...STJ
Hazardous weather outlook, Jul 4, 2:03 PM EST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
303 PM EDT Thu Jul 4 2019
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-051200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
303 PM EDT Thu Jul 4 2019
This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.
.DAY ONE...Through tonight.
A few thunderstorms are possible across northern lower Michigan
this afternoon and evening. Severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Scattered thunderstorms are possible again Friday. Severe storms
are not expected.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
&&
For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 4, 6:12 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Gaylord MI
712 PM EDT Thu Jul 4 2019
MIZ027-028-033-034-050015-
Roscommon-Kalkaska-Missaukee-Crawford-
712 PM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN CRAWFORD...NORTHWESTERN
ROSCOMMON...SOUTHEASTERN KALKASKA AND NORTHEASTERN MISSAUKEE
COUNTIES...
At 712 PM EDT, a strong thunderstorm was located near Sharon, or 15
miles southeast of Kalkaska, moving east at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Grayling, Roscommon, Sharon, Frederic, Higgins Lake, Moorestown,
North Higgins Lake, Stittsville and Smithville.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4435 8507 4456 8526 4482 8474 4448 8452
TIME...MOT...LOC 2312Z 251DEG 12KT 4455 8500
MLR
Special weather statement, Jul 4, 7:20 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Gaylord MI
820 PM EDT Thu Jul 4 2019
MIZ028-033>035-050115-
Roscommon-Ogemaw-Missaukee-Crawford-
820 PM EDT Thu Jul 4 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CRAWFORD...NORTHWESTERN
OGEMAW...ROSCOMMON AND NORTHEASTERN MISSAUKEE COUNTIES...
At 820 PM EDT, a strong thunderstorm was located over Roscommon
County Airport, or near Prudenville, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Houghton Lake, Roscommon, Prudenville, St. Helen, Higgins Lake, North
Higgins Lake, Roscommon Township, Lake St. Helen, Roscommon County
Airport, South Branch Township, Clear Lake, South Higgins Lake and
Foster Township.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4419 8481 4442 8502 4473 8450 4460 8437
4451 8437 4450 8427 4437 8413
TIME...MOT...LOC 0020Z 232DEG 21KT 4439 8468
MLR